Tennessee, 2015

Flooding and Strong Wind in Tennessee, December 28, 2015

December 28, 2015 · NWS OHX · 7 events in 6 counties and zones

Strong south to southeasterly gradient winds of 35 to 50 mph just ahead of a line of showers and thunderstorms caused scattered wind damage across Middle Tennessee from late morning into the afternoon on December 28. Measured peak wind gusts included 49 mph at the Columbia Airport AWOS, 44 mph at the Nashville Airport ASOS, 42 mph at the Clarksville Airport ASOS, and 39 mph at the Crossville…

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$45,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Strong south to southeasterly gradient winds of 35 to 50 mph just ahead of a line of showers and thunderstorms caused scattered wind damage across Middle Tennessee from late morning into the afternoon on December 28. Measured peak wind gusts included 49 mph at the Columbia Airport AWOS, 44 mph at the Nashville Airport ASOS, 42 mph at the Clarksville Airport ASOS, and 39 mph at the Crossville Airport ASOS.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Dec 28, 10:25 AM CST, 35 minutes earlier.

Area forecast discussion, Dec 28, 10:25 AM CST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1025 AM CST MON DEC 28 2015

.UPDATE...
FOR MORNING DISCUSSION.

&&

.DISCUSSION...

THE MAIN LINE OF SHOWERS AND A FEW OCCASIONAL THUNDERSTORMS
CONTINUE MAKING THEIR WAY INTO MIDDLE TENNESSEE THIS MORNING. SO
FAR...THE ATMOSPHERE HASN'T HAD MUCH OF A CHANCE TO DESTABILIZE
THIS MORNING. SO THINK THE FAR SOUTHWESTERN PORTIONS OF MIDDLE
TENNESSEE...MAINLY WAYNE, LAWRENCE, AND GILES COUNTIES WILL HAVE
THE HIGHEST CHANCES TO SEE SEVERE WEATHER AND EVEN THEN...IT
LOOKS TO BE MARGINAL AT BEST AT THIS POINT. EVEN THOUGH WIND SHEAR
IS THROUGH THE ROOF...SURFACE BASED CAPE VALUES ARE 100 J/KG AT
BEST IN FAR SOUTHWESTERN WAYNE COUNTY...JUST NOT THAT IMPRESSIVE
FOR A SEVERE WEATHER THREAT.

WITH THAT ALL SAID...THINK HEAVY RAINFALL AND LOCALIZED FLASH
FLOODING WILL CONTINUE TO BE THE MAIN THREAT. WITH ALREADY
SATURATED GROUND AND WINDY CONDITIONS...IT WON'T TAKE MUCH FOR A
TREE TO BE DOWNED EITHER...SO KEEP THAT IN MIND. HOW THE NEXT HOUR
OR SO EVOLVE WITH SURFACE BASED INSTABILITY WILL GIVE AN INSIGHT
AS TO WHETHER THE SEVERE WEATHER THREAT WILL ACTUALLY BE REALIZED.

CURRENT FORECAST DOES LOOK TO BE ON TRACK...SO DIDN'T CHANGE MUCH
OTHER THAN UPDATE FOR CURRENT CONDITIONS.

&&

.AVIATION...
12Z TAF DISCUSSION.

POOR FLYING CONDITIONS TODAY. A STRONG LOW PRESSURE SYSTEM AND
COLD FRONT WILL SWEEP THROUGH MIDDLE TN TODAY. LLWS WILL BE
PRESENT THROUGHOUT THE MORNING HOURS...WITH A 2-3KFT SOUTHEAST
WIND RANGING FROM 40-55KT THROUGH ROUGHLY 16-17Z.
THEREAFTER...SHRA/TSRA WILL MOVE INTO THE CKV AND BNA TERMINALS
WITH IFR CONDITIONS PREVAILING MOST LIKELY. MOMENTS OF LIFR CANNOT
BE RULED OUT. SHRA/TSRA WILL APPROACH CSV AROUND 19Z.

THE BAND OF SHRA/TSRA MAY PRODUCE SEVERE WINDS BUT WILL HANDLE
THAT WITH TEMPOS AS THE LINE APPROACHES. THE PRECIP WILL LAST
ABOUT 3-4 HOURS AND THEN OTHER THAN LIGHT SHRA...SWRLY GUSTY WINDS
WILL PREVAIL AS CONDITIONS BECOME DRY BEHIND THE FRONT THROUGH THE
REST OF THIS TAF PERIOD.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 9 PM CST THIS EVENING FOR BEDFORD-CANNON-
CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-DE KALB-DICKSON-
FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-JACKSON-LAWRENCE-
LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-PICKETT-
PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-VAN
BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON.

WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR BEDFORD-CANNON-
CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-DE KALB-DICKSON-
FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-JACKSON-LAWRENCE-
LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-PICKETT-
PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-VAN
BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON.

&&

HURLEY
Hazardous weather outlook, Dec 28, 2:29 AM CST, 8 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
229 AM CST MON DEC 28 2015

TNZ005>011-023>034-056>066-075-077>080-093>095-290830-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-HOUSTON-
HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH-
JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-WILLIAMSON-
MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD-
COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES-
229 AM CST MON DEC 28 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF MIDDLE
TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A STRONG COLD FRONT WILL PASS THROUGH MIDDLE TENNESSEE TODAY.
STRONG SOUTHERLY WINDS AHEAD OF THIS FRONTAL PASSAGE WILL CAUSE
WIND GUSTS OVER 35 MPH. THUS A WIND ADVISORY IS IN EFFECT FROM 9AM
UNTIL 6PM.

ALONG THE FRONT...A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE
POSSIBLE WITH DAMAGING WINDS AND AN ISOLATED TORNADO OR TWO BEING
THE MAIN HAZARDS. FURTHERMORE...HEAVY RAINFALL FROM THESE STORMS
ON ALREADY SATURATED GROUNDS WILL LEAD TO LOCALIZED FLASH FLOODING
AND CONTINUED RIVER FLOODING. THUS...A FLASH FLOOD WATCH IS IN
EFFECT UNTIL 9PM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

MINOR RIVER FLOODING WILL CONTINUE THROUGH AT LEAST THE MIDDLE
PART OF THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT SEVERE WEATHER AND FLOODING TODAY TO
THE NATIONAL WEATHER SERVICE IN NASHVILLE.

AL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 strong wind, 2 flood. Local standard time, as filed.

Strong Wind, Maury

When
December 28, 11:00 AM CST to 12:00 PM CST
Where
Maury forecast zone
Measured
43 kt (49 mph) measured gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
35.617, -87.077 (the zone’s center; the record gives no point)

Numerous trees were blown down across Maury County including one tree down blocking traffic at 1852 Highway 166. The Columbia Airport AWOS measured a peak wind gust of 49 mph.

Strong Wind, Davidson

When
December 28, 12:00 PM CST to 2:00 PM CST
Where
Davidson forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
36.171, -86.777 (the zone’s center; the record gives no point)

Numerous trees and power lines were blown down across Davidson County, including on Benson Road in Donelson, Rochelle Drive in Brentwood, and Granny White Pike at Tyne Boulevard in Nashville. Power lines were also blown down on Music Circle South in Midtown Nashville, Mattie Street in Bordeaux, and on Amberwood Circle in Bellvue. A traffic light was blown off a pole at Mt. View Road and Crossings Boulevard in Antioch.

Strong Wind, Robertson

When
December 28, 12:00 PM CST to 2:00 PM CST
Where
Robertson forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
36.526, -86.871 (the zone’s center; the record gives no point)

Trees and power lines were blown down on Gideon Road east of Greenbrier and a tree was blown down on Highway 25 in Cross Plains.

Strong Wind, Hickman

When
December 28, 12:00 PM CST to 2:00 PM CST
Where
Hickman forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
35.803, -87.473 (the zone’s center; the record gives no point)

Around two dozen shingles were blown off a home in the Duck River community.

Flood, Hickman

When
December 28, 1:00 PM CST to 2:00 PM CST
Where
Hickman County, 2.37 mi W of Tidwell to 2.26 mi W of Tidwell
Cause
Heavy Rain
Reported by
Social Media
Coordinates
35.932, -87.272

Water was reported flowing across Hill Circle in Bon Aqua.

Flood, Dekalb

When
December 28, 3:00 PM CST to 4:00 PM CST
Where
Dekalb County, 1.41 mi SSW of Smithville Muni Arpt to 1.43 mi SSW of Smithville Muni Arpt
Cause
Heavy Rain
Reported by
Social Media
Coordinates
35.961, -85.810

Water was reported covering East Main Street and Smith Road just east of downtown Smithville.

Strong Wind, Montgomery

When
December 28, 3:20 PM CST
Where
Montgomery forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
36.497, -87.383 (the zone’s center; the record gives no point)

A tree fell onto 3 vehicles on Madison Street just east of Crossland Avenue in Clarksville. No injuries.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2015Every state in 2015This day in weather historyWarnings in Tennessee, December 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 607954, 607955, 607956, 607957, 607958, 607959, 620568.